Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Omaha, NE

July 26, 2020Gage County, Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 26, 2020, 5:22 PM CDT for Gage County, Pawnee County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 5:22 PM CDT (22:22 UTC)
Expired
Jul 26, 2020, 5:45 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gage County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:13 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 3:13 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
313 PM CDT Sun Jul 26 2020

...Updated Forecast Discussion Tonight through Sunday...

.DISCUSSION...
Issued at 312 PM CDT Sun Jul 26 2020

Forecast Summary:

Thunderstorms with the potential for heavy rain are forecast over
the southern half of the forecast area overnight tonight, with more
scattered storms in northeast Nebraska. High temperatures are
expected to remain in the 80s much of the next 7 days, with the
warmest temperatures early in the week when more sunshine is
expected. An unsettled weather pattern arrives by mid week and
sticks around through the weekend, bringing rain chances and
somewhat cooler temperatures.

Tonight:

Thunderstorms had developed just west of the Omaha Metro this
morning, and have translated slowly southeast through the afternoon
as outflow pushed south and lifted warm and moist atmosphere. Storms
have been relatively tame most of the afternoon, but were showing
signs of intensifying in far southeast Nebraska where temperatures
had climbed into the lower 90s before clouds/precip rolled in.
Morning soundings from Omaha and Topeka indicated high precipitable
water values between 1.5 and 2 inches with freezing levels above
15kft. Relatively warm mid level temperatures combined with high PW
suggest efficient rain-making environment. This was evidenced by
some rain totals between 0.40 and 0.90 inches from earlier "garden
variety" storms (or showers).

While current storms are forming along outflow, real cold front
appears to lie northwest of the Omaha and Lincoln areas. Cumulus
field was beginning to show some agitation near that boundary,
though mid level clouds made it tough to discern. Convective-
allowing models seem to be coming around to a solution showing front
lighting up from west central Iowa through east central Nebraska
late this afternoon, with a slow progression southward this evening
while storms track generally west to east. Short storm-motion
vectors and relatively weak shear suggest slow-moving storms, and
with high PW values, expect heavy rain where storms do develop.
Already have flash flood watch going and will leave that unchanged.
Any areas along and south of Interstate 80 could see heavy rain. And
though soil moisture is low, rainfall rates should be sufficient to
cause some localized flooding.

Severe threat is marginal at best, but given weak shear environment,
could see some collapsing storms causing microburst damaging winds
in some areas. Storms will gradually sag south through the night and
should be exiting to our south and east Monday morning.

Monday and Tuesday:

Surface high pressure will build in behind exiting cold front and
thunderstorm complex as main upper wave rotates east through the
Ohio Valley. Should see plenty of sunshine both days, helping to
warm temperatures into the middle and upper 80s.

Wednesday through Sunday:

By mid week, both GFS and ECMWF show upper shortwave settling into
the Plains and remaining near our area through at least Friday.
Theta-e advection ahead of wave should drag low and mid level
moisture back into the area, priming atmosphere for continued rain
chances as wave drifts through the region. Models are offering
differing solutions on timing of higher likelihood of rainfall
during this time, so will have to maintain a chance for showers and
thunder just about any time during the period.

As system exits to the southeast on Friday, we should see decreasing
chances for storms and a bit more sunshine. But northwesterly flow
aloft will maintain a somewhat cooler atmosphere into the weekend.
Thus with clouds and precip mid to late week, and cooler atmosphere
for the weekend, we should see highs closer to the lower 80s during
the Friday through Sunday period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun Jul 26 2020

Scattered showers and isolated thunderstorms south of TAF sites
early in the period are expected to remain south. However
redevelopment of thunderstorms farther north, generally along
Interstate 80, is expected between 21Z and 00Z, then continuing
much of the evening. This will affect KLNK and KOMA with
potential IFR cigs/vsbys in storms. Also, there is a small risk
for wind gusts over 40kt at those locations. Storms will gradually
sink south with time after 06Z, with some MVFR cigs settling in
for several hours. Mainly VFR conditions are expected by 12Z at
all sites with north winds near 10kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 7 PM CDT this evening through Monday
     morning for NEZ052-053-065>068-078-088>093.

IA...Flash Flood Watch from 7 PM CDT this evening through Monday
     morning for IAZ069-079-080-090-091.

&&

DISCUSSION...Dergan
AVIATION...Dergan
Hazardous weather outlook, Jul 26, 3:26 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
326 PM CDT Sun Jul 26 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
326 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday.

Thunderstorms with heavy rain and potentially damaging winds are
expected tonight, generally along and south of Interstate 80.
Storms in southeast Nebraska are expected to continue this
evening, with more storms developing near I-80 by early evening
and sagging slowly south overnight.

Rainfall rates well over 2 inches per hour are possible at times,
with storm total rains of 2 to 4 inches. Localized areas could
see higher totals.

The rain will slowly drift south and east of Nebraska and
southwest Iowa Monday morning.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday.

Chance for thunderstorms return to the forecast Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 26, 4:40 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
440 PM CDT Sun Jul 26 2020

NEZ089-092-262215-
Gage NE-Pawnee NE-
440 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE AND SOUTHEASTERN GAGE
COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Blue Springs, or 17 miles southeast of Beatrice, moving
east at 35 mph.

Half inch hail, winds in excess of 40 mph and rainfall rates
near 2 inches per hour will be possible with this storm.

Locations impacted include...
Pawnee City, Table Rock, Summerfield, Du Bois, Barneston, Burchard,
Liberty and Steinauer.

LAT...LON 4021 9658 4026 9601 4000 9601 4000 9658
TIME...MOT...LOC 2139Z 262DEG 33KT 4013 9647

MILLER
Special weather statement, Jul 26, 4:43 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
443 PM CDT Sun Jul 26 2020

NEZ088-089-262215-
Jefferson NE-Gage NE-
443 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND
SOUTHWESTERN GAGE COUNTIES UNTIL 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Fairbury, or 16 miles northwest of Washington, moving
east at 25 mph.

Penny size hail, winds in excess of 40 mph and rainfall rates
near 2 inches per hour will be possible with this storm.

Locations impacted include...
Fairbury, Diller, Endicott, Steele City, Crystal Springs Campground,
Camp Jefferson, Rock Creek Station State Historical Park and Buckley
Creek Recreational Area.

LAT...LON 4000 9729 4014 9733 4015 9682 4000 9681
TIME...MOT...LOC 2143Z 278DEG 23KT 4004 9717

MILLER
Special weather statement, Jul 26, 5:06 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
506 PM CDT Sun Jul 26 2020

NEZ066-067-262230-
Cass NE-Lancaster NE-
506 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANCASTER AND
SOUTHWESTERN CASS COUNTIES UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 9 miles northeast of Lincoln, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Lincoln, Waverly, Elmwood, Greenwood, Eagle, Davey and
Alvo.

This includes Interstate 80 in Nebraska between mile markers 405 and
418.

LAT...LON 4104 9678 4104 9650 4079 9623 4080 9657
TIME...MOT...LOC 2206Z 316DEG 27KT 4091 9654

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:31 AM CDTFlash Flood WatchOAXCass, Douglas, Gage, Jefferson, Johnson, Lancaster and 7 more25 hr
Jul 26, 4:40 PM CDTSpecial Weather StatementOAXPawnee35 min
Jul 26, 4:43 PM CDTSpecial Weather StatementOAXJefferson32 min
Jul 26, 5:06 PM CDTSpecial Weather StatementOAXLancaster24 min
Jul 26, 5:15 PM CDTAreal Flood AdvisoryOAXGage, Pawnee4 hr
Jul 26, 6:27 PM CDTFlash Flood WarningOAXGage, Pawnee6 hr
Jul 26, 6:35 PM CDTAreal Flood AdvisoryOAXGage, Jefferson5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.